Adverse drug reactions can be considered a form of toxicity; however, toxicity is most commonly applied to effects of overingestion (accidental or intentional) or to elevated blood levels or enhanced drug effects that occur during appropriate use (eg, when drug metabolism is temporarily inhibited by a disorder or another drug). For information on toxicity of specific drugs see the table Symptoms and Treatment of Specific Poisons. Side effect is an imprecise term often used to refer to a drug’s unintended effects that occur within the therapeutic range.
Because all drugs have the potential for adverse drug reactions, risk-benefit analysis (analyzing the likelihood of benefit vs risk of ADRs) is necessary whenever a drug is prescribed.
In the US, 3 to 7% of all hospitalizations are due to adverse drug reactions. ADRs occur during 10 to 20% of hospitalizations; about 10 to 20% of these ADRs are severe. These statistics do not include the number of ADRs that occur in ambulatory and nursing home patients. Although the exact number of ADRs is not certain, ADRs represent a significant public health problem that is, for the most part, preventable (1).
Incidence and severity of adverse drug reactions vary by patient characteristics (eg, age, sex, ethnicity, coexisting disorders, genetic or geographic factors) and by drug factors (eg, type of drug, administration route, treatment duration, dosage, bioavailability). Incidence is higher with advanced age and polypharmacy. ADRs are more severe among the elderly (see Drug-Related Problems in Older Adults), although age per se may not be the primary cause. The contribution of prescribing and adherence errors to the incidence of ADRs is unclear.
Most adverse drug reactions are dose-related; others are allergic or idiosyncratic. Dose-related ADRs are usually predictable; ADRs unrelated to dose are usually unpredictable.
Dose-related ADRs are particularly a concern when drugs have a narrow therapeutic index (eg, hemorrhage with oral anticoagulants). ADRs may result from decreased drug clearance in patients with impaired renal or hepatic function or from drug-drug interactions.
Allergic ADRs are not dose-related and require prior exposure. Allergies develop when a drug acts as an antigen or allergen. After a patient is sensitized, subsequent exposure to the drug produces one of several different types of allergic reaction. Clinical history and appropriate skin tests can sometimes help predict allergic ADRs.
Idiosyncratic ADRs are unexpected ADRs that are not dose-related or allergic. They occur in a small percentage of patients given a drug. Idiosyncrasy is an imprecise term that has been defined as a genetically determined abnormal response to a drug, but not all idiosyncratic reactions have a pharmacogenetic cause. The term may become obsolete as specific mechanisms of ADRs become known.
Adverse drug reactions are usually classified as mild, moderate, severe, or lethal (see table Classification of Adverse Drug Reactions [ADRs]). Severe or lethal ADRs may be specifically mentioned in black box warnings in the physician prescribing information provided by the manufacturer.
Symptoms and signs may manifest soon after the first dose or only after chronic use. They may obviously result from drug use or be too subtle to identify as drug-related. In the elderly, subtle ADRs can cause functional deterioration, changes in mental status, failure to thrive, loss of appetite, confusion, and depression.
Classification of Adverse Drug Reactions (ADRs)
Allergic ADRs typically occur soon after a drug is taken but generally do not occur after the first dose; typically, they occur when the drug is given after an initial exposure. Symptoms include itching, rash, fixed-drug eruption, upper or lower airway edema with difficulty breathing, and hypotension.
Idiosyncratic ADRs can produce almost any symptom or sign and usually cannot be predicted.
Symptoms that occur soon after a drug is taken are often easily connected with use of a drug. However, diagnosing symptoms due to chronic drug use requires a significant level of suspicion and is often complicated. Stopping a drug is sometimes necessary but is difficult if the drug is essential and does not have an acceptable substitute. When proof of the relationship between drug and symptoms is important, rechallenge should be considered, except in the case of serious allergic reactions.
Physicians should report most suspected adverse drug reactions to MedWatch (the Food and Drug Administration's [FDA’s] ADR monitoring program), which is an early alert system. Only through such reporting can unexpected ADRs be identified and investigated. MedWatch also monitors changes in the nature and frequency of ADRs. Online reporting of ADRs is encouraged. Forms for and information about reporting ADRs are available in the Physicians’ Desk Reference and the FDA News Daily Drug Bulletin, as well as at www.fda.gov/Safety/MedWatch/default.htm; forms may also be obtained by calling 800-FDA-1088. Nurses, pharmacists, and other health care practitioners should also report ADRs. The FDA's Adverse Event Reporting System (FAERS) is a search tool that improves access to data about adverse drug reactions (1).
The incidence of severe or fatal adverse drug reactions is very low (typically < 1 in 1000) and may not be apparent during clinical trials, which are typically not powered to detect low-incidence ADRs. Thus, these ADRs may not be detected until after a drug is released to the general public and is in widespread use. Clinicians should not assume that because a drug is on the market that all ADRs are known. Postmarketing surveillance is extremely important for tracking low-incidence ADRs.
For dose-related adverse drug reactions, modifying the dose or eliminating or reducing precipitating factors may suffice. Increasing the rate of drug elimination is rarely necessary. For allergic and idiosyncratic ADRs, the drug usually should be discontinued and not tried again. Switching to a different drug class is often required for allergic ADRs and sometimes required for dose-related ADRs.
Prevention of adverse drug reactions requires familiarity with the drug and potential reactions to it. Computer-based analysis should be used to check for potential drug interactions; analysis should be repeated whenever drugs are changed or added. Drugs and initial dosage must be carefully selected for the elderly (see Drug-Related Problems in Older Adults : Reasons for Drug-Related Problems). If patients develop nonspecific symptoms, ADRs should always be considered before beginning symptomatic treatment.
Drugs Mentioned In This Article
|Drug Name||Select Trade|